MAUDE Adverse Event Report: ANGIODYNAMICS, INC VORTEX; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

ANGIODYNAMICS, INC VORTEX; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Model Number P5455K
Medical Device Problem Codes Fracture (1260); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 02/01/2021
Type of Reportable Event Malfunction
Event or Problem Description
On or about (b)(6) 2018, plaintiff underwent placement of an angiodynamics vortex titanium port system, with model number p54565k, and lot number 5218796.The device was implanted by dr.(b)(6), m.D., (b)(6), for chemotherapy treatment.On or about (b)(6) 2021, plaintiff presented to (b)(6), for preoperative workup and testing prior to undergoing a colonoscopy, which included a chest x-ray, that revealed the catheter portion of the vortex had fractured and migrated.Based on the x-ray findings, on or about (b)(6) 2021, plaintiff presented to (b)(6), to undergo removal of the vortex port and the fractured catheter.This removal procedure was performed by dr.(b)(6), m.D.
 
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
The customer's reported complaint description of catheter tubing fractured and detached cannot be confirmed.No port/catheter tubing device was returned for evaluation.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.Device history record review of the packaging/catheter lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.There have been no other reported complaints for the indicated packaging/catheter lots for similar catheter fractured/detached issue.The catheter and locking connector are provided as separate components within the port assembly kit.The end user attaches the catheter tubing to the port (and secures junction with the locking connector) during the implantation procedure.Since the port was in situ for more than 35 months and event description states catheter was fractured and detached - indicates that pinch-off syndrome is potential root cause for the catheter tubing fracture/detachment.This is cautioned against in the port directions for use (dfu).Labeling review: the directions for use (dfu) that is supplied with this device, contains the following statements: catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.After implantation and during system use: each access to the vortex® mp port system should be performed using aseptic technique.Use only non-coring needles with the vortex® mp port system.The noncoring needle design helps maintain the self-sealing septum.Under qualified procedures the vortex® mp port system allows up to 2,000 punctures with an angiodynamics® 22 gauge noncoring needle, when tested at 10 psi.This pressure exceeds the typical levels experienced in clinical practice.Do not use a syringe smaller than 10 ml.Smaller syringes may create an over-pressurized condition in the system.Warning: for chest placement, avoid medial catheter placement.Instructions for implantation of the vortex® mp port into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route to the subclavian vein.Note: a port placed too deeply may be difficult to palpate and access.Potential complications: use of the system involves potential risks associated with any implanted device or indwelling catheter.They include, but are not limited to: infection, occlusion, drug extravasation (leakage), catheter pinch-off, fibrin sheath, thromboembolism.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint continues to be monitored for trends.Reference (b)(4).

Brand Name
VORTEX
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key23088582
Report Number1317056-2025-00243
Device Sequence Number21461825
Product Code LJT
UDI-Device IdentifierH787P5455K0
UDI-PublicH787P5455K0
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K010189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2022
Device Model NumberP5455K
Device Lot Number5218796
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2025
Supplement Date Received by Manufacturer02/20/2026
Initial Report FDA Received Date09/18/2025
Supplement Report FDA Received Date02/23/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexMale